Approximate Riemann solvers and waves on a nonlinear elastic string

R. J. Tait, K. Abdella, D. B. Duncan

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


If variable boundary conditions are imposed on a stretched nonlinear elastic string, elementary methods of solution fail, in general. If shocks develope, characteristic theory cannot be used after the shock forms. In the present note we examine the behaviour of the resultant wave motion using Godunov type numerical schemes with various Riemann solvers. Approximate Riemann solvers of the form suggested by Harten, Lax, and Van Leer [6] are compared with an exact solver. Up to the first breakdown time, the solutions may be compared to the solution obtained from characteristic theory. © 1991.

Original languageEnglish
Pages (from-to)77-89
Number of pages13
JournalComputers and Mathematics with Applications
Issue number4
Publication statusPublished - 1991


Dive into the research topics of 'Approximate Riemann solvers and waves on a nonlinear elastic string'. Together they form a unique fingerprint.

Cite this